Alabama, 2022

Heat in Alabama, June 17, 2022

June 17, 2022 · NWS HUN · 6 events in 6 counties and zones

Heat index values reached 105 degrees or higher in a few locations of northwest Alabama during the late morning to midday hours before thunderstorms and cooler outflow moved into the area.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heat index values reached 105 degrees or higher in a few locations of northwest Alabama during the late morning to midday hours before thunderstorms and cooler outflow moved into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 8:58 AM CST, 2 minutes earlier.

Area forecast discussion, Jun 17, 8:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
958 AM CDT Fri Jun 17 2022

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 958 AM CDT Fri Jun 17 2022

The main change in the near term forecast is a severe
thunderstorm watch has been issued until 2pm for southern Middle
Tennessee. A downstream watch into Alabama may be needed in a
later update. A MCS is pushing south across Tennessee as of 15z
and will continue to move southeastward towards the forecast area
later this morning into the early afternoon. Latest radar
observations indicate a weakening trend over the last hour or so,
especially on the western flank. However, new cells are developing
along an outflow boundary across north central Tennessee.

Overall, the parameter space across southern middle Tennessee and
into northern Alabama is quite favorable for strong to severe
storms. Forecast soundings indicate over 3000 J/kg of SBCAPE as
well as an inverted V shape. PW is between 1.5 to 2 inches.
Therefore, the main concern with storms this afternoon will be
damaging winds and locally heavy rain. The main uncertainty in
this forecast is the exact tract the MCS takes as it pushes
southeast. CAM guidance has been useless this morning as all of
them attempt to wash out the convection across Tennessee. While
the main MCS may miss the area as it takes more of an eastward
track, the new storms along the outflow to the south should
continue to strengthen as it pushes towards the local forecast
area.

Clouds and rain from the upstream MCS may limit heating this
afternoon, but have opted to leave the heat advisory in place as
heat indices are already in the mid to upper 90s.

&&

.SHORT TERM...
(Tonight through Sunday night)
 Issued at 123 AM CDT Fri Jun 17 2022

Lingering thunderstorms will be possible into early this evening
as a cold front drops south into the area. Whether the loss of
heating diminishes the threat completely is uncertain however.

On Saturday, a nice reprieve from the heat wave is expected with
highs in the upper 80s to lower 90s, with lower dew points. Dew
points may drop into the middle 50s northeast and lower 60s
southwest during the afternoon hours. Morning lows on Sunday will
dip into the upper 50s in southern TN and northeast AL, with lower
60s elsewhere. Once again, highs in the upper 80s to around 90 are
expected Sunday afternoon.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 123 AM CDT Fri Jun 17 2022

The 5h anticyclone will be situated and strengthening again over
the mid South and lower MS valley early next week. Temperatures
will warm back into the lower to middle 90s Monday, then upper 90s
Tuesday, then upper 90s to around 100 Wednesday and Thursday. The
good news is the air will not be atrociously muggy, with dew
points mainly in the lower 60s during the peak heating hours of
the afternoon. The lack of widespread rainfall will also
contribute to the lower evapotranspiration into the boundary
layer. At this point, a dry forecast is indicated through at least
Wednesday. With the upper high starting to break down some by
Thursday, we may need to introduce a low PoP in down the road, but
for now kept it dry until this becomes more certain.

&&

.AVIATION...
(12Z TAFS)
Issued at 509 AM CDT Fri Jun 17 2022

VFR conditions are expected for most of the period. Isolated to
scattered TSRA are forecast to develop after 18Z which could bring
+RA and lowered visibility into the IFR category. Also, brief
gusty winds in and near TS are expected along with frequent
lightning. A cold front will shift winds to the north later
tonight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016.

TN...None.
&&

NEAR TERM...GH
SHORT TERM....17
LONG TERM....17
AVIATION...17
Hazardous weather outlook, Jun 17, 8:29 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
929 AM CDT Fri Jun 17 2022

ALZ001>008-016-181430-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Cullman-
929 AM CDT Fri Jun 17 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and northwest Alabama.

.DAY ONE...Today and tonight.

Heat Advisory remains in effect until 7 pm as heat index values will
reach up to 105 degrees.

Strong to severe storms are possible this afternoon. Hail and
damaging winds including microbursts are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ009-010-181430-
Jackson-DeKalb-
929 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for northeast Alabama.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon. Hail and
damaging winds including microbursts are the primary threats.

Afternoon heat index values will reach 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TNZ076-096-097-181430-
Moore-Lincoln-Franklin TN-
929 AM CDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for southern middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe storms are possible this afternoon. Hail and
damaging winds including microbursts are the primary threats.

Afternoon heat index values will reach 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Colbert

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Lauderdale

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Franklin

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Lawrence

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Limestone

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Madison

When
June 17, 9:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021600, 1021601, 1021602, 1021603, 1021604, 1021605.